Virginia, 2010

Hail in Virginia, March 22, 2010

March 22, 2010 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced large hail across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced large hail across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 22, 8:52 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 22, 8:52 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
952 AM EDT MON MAR 22 2010

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK INTO THE NORTHERN
MID ATLANTIC REGION BY LATE THIS AFTERNOON...AS ITS ASSOCIATED
COLD FRONT PUSHES TO THE EAST COAST. AN UPPER LEVEL AREA OF LOW
PRESSURE WILL MOVE OVER THE MID ATLANTIC STATES ON TUESDAY. HIGH
PRESSURE BUILDS INTO THE EASTERN STATES WEDNESDAY...BEFORE A COLD
FRONT APPROACHES FROM THE WEST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SPRAWLING LO PRES ACRS THE OH VLY...ONE CNTR INVOF SE OH...THE OTR
INVOF WRN KY...W/ ASSOCD DBL CDFNT...THE 1ST ONE MVG THROUGH PDMNT
OF VA/NC...THE OTR ONE THROUGH WRN TN/ERN MS. RATHER LRG AREA OF
SHRAS...W/ SCT T MVG THROUGH MNLY CNTRL/SCNTRL VA AND INTR NE NC
SO FAR THIS MRNG. LCLLY HVY RA...BRIEF WND GSTS W/ THESE
SHRAS/TSRAS. NOTHING TOO STRNG OR SVR THUS FAR. LIKELY TO RMN THE
CASE THROUGH MIDDAY INTO AFTN HRS AS FNT SHIFTS E...AND PCPN DOES
SO AS WELL. DRYING TO BEGIN IN SW CTYS NEXT CPL HRS...WL LIKELY BE
VRY SLO TO PROGRESS TO THE ENE THRUT THE REST OF THE DAY (BEHIND
SHRAS/TSRAS). ADDNTL SHRAS/TSRAS IN ERN NC POISED TO MV NNE
THROUGH ERY AFTN...MOST LIKELY INTO PORTIONS OF NE NC/ESE VA.

HI TEMPS LRGLY IN THE M/U60S...THOUGH A FEW 70 DEG F RDGS NOT RULED
OUT WHR CLRG OCCURS NEXT FEW HRS. LWRG OF DWPTS FM THE SW XPCTD AS
WELL...FM THE M/U50S-L60S TO 40S IN WAKE OF FNT AS IT MVS E (AS SW
WNDS TURN GSTY AT TIMES - TO 20-30 MPH).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
PRECIP ENDS LATER THIS EVE BEFORE UPR LVL LOW APPROACHES THE RGN
FROM THE LWR TN VLY. THIS MAY ALLOW FOR SCT SHRAS/ISOL TSTMS TO DVLP
LATE MORNING INTO THE AFTN HRS (ESP NRN HALF OF THE CWA). SMALL HAIL
WILL ALSO BE POSSIBLE (GNRLY PEA SIZE) AS FREEZING LVLS LWR TO 4-5K
FT. HIGHS IN THE UPR 50S TO LOW 60S. HIGH PRES STARTS TO MOVE INTO
THE RGN TUE NIGHT. BECMG MCLR...LOWS MAINLY 40-45.

WED...NEXT FAST MOVING NRN STREAM SHORTWAVE MOVES WELL TO OUR
NORTH ON WED...IN LOW LVLS A DOWNSLOPING WESTERLY FLOW WILL
PREVAIL ALLOWING MSTLY SUNNY SKIES... DEEP MIXING AND WARMER
TEMPERATURES. 12Z MEX GDNC HIGHS IN THE UPR 60S N TO LWR 70S
CNTRL AND S LOOK REASONABLE AND HAVE STAYED CLOSE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LATEST GFS/ECMWF CONTINUE TO SHOW BACKDOOR SFC FRONT DROPPING S OF
THE FCST REGION WED NIGHT. STRENGTHENING W-E UPR LVL DEFORMATION
ZONE WILL ALLOW FOR A QUICK INCREASE IN SOME MID/UPR LVL CLOUDINESS
OVER THE MID ATLC REGION ON THU...STILL WELL OUT AHEAD OF THE UPR
TROUGH/SFC LOW PRESSURE SYSTEM. FOR NOW FEEL THERE WOULD BE
SUFFICIENT BREAKS/TRANSPARENCY FOR AT LEAST A PTLY SUNNY FCST. AS
FOR TEMPS...COOLER ALONG THE COASTS WITH THE ENSUING ONSHORE FLOW
FOLLOWING THE BACKDOOR FRONT (HIGHS UPR 50S/LWR 60S)...65 TO 70
FARTHER INLAND.

THU NIGHT/FRI...MEDIUM-RANGE MODELS CONTINUE TO SHOW BEST RAIN
CHANCES DURING THIS PTN OF THE EXTENDED FCST...AS ANOTHER COLD FRONT
DROPS S OF THE FCST AREA...THEN STALLS SOMEWHERE ALONG THE CAROLINAS
WHILE SERVING AS AN ANAFRONT AS LOW PRES TRACKS ACROSS THE TN VLY
AND SRN MID ATLC REGION. GIVEN THE TIME FRAME (STILL 4-5 DAYS OUT)...
FOR NOW HAVE KEPT POPS CAPPED AOB 50%.

TEMPS COOLER FRI-SUN AS THE NEXT SYSTEM TRACKS THROUGH AND WITH THE
LLVL CAA BEHIND IT FOR THE WEEKEND (ESP ON SAT). SAT LOOKS TO BE THE
COOLEST DAY...AS LLVL THICKNESSES SUPPORT HIGHS IN THE 50S
AREA-WIDE. LOWS OVER THE WEEKEND ARE CURRENTLY PROGGED IN THE
MID/UPR 30S OVER MOST INLAND LOCALES.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
WITH LOW PRESSURE OVER THE OHIO VALLEY AND A COLD FRONT SWINGING
NORTHEAST ACROSS THE CAROLINAS...EXPECT TO SEE SOME SHOWERS AFTER
12Z THROUGH THE EARLY AFTERNOON HOURS. OUT AHEAD OF THE
FRONT...CEILINGS ARE GENERALLY VFR AND SHOULD REMAIN THAT WAS AS
THE LOW LEVELS ARE STILL DRY. BUT AS THE FRONT ARRIVES...EXPECT TO
SEE A BAND OF SHOWERS FORM. THE LINE OF SHOWERS COULD HAVE A SPLIT
WITH ONE AREA LIFTING NE THROUGH CENTRAL VA FROM NW OF RIC TOWARD
SBY...WHILE MORE SHOWERS DEVELOP ALONG THE COAST WHERE THE
MOISTURE IS DEEPER. THERE COULD BE ENOUGH INSTABILITY FOR SOME
LIGHTNING...BUT FOR NOW HAVE JUST GONE WITH SHOWERS BASED UPON THE
MORNING TIMING. WITH IN THE SHOWERS EXPECT MVFR CONDITIONS...ALTHOUGH
VSBY COULD REACH IFR LEVELS.

THE COLD FRONT SHOULD CLEAR BETWEEN 18Z AND 21Z WITH A HEALTHY DRY
SLOT BEHIND IT. THIS SHOULD ALLOW FOR GRADUAL CLEARING. THE UPPER
LOW WILL SWING INTO THE REGION AFTER 6Z AND SLOWLY MARCH ACROSS
THE AREA THROUGH TUESDAY AFTERNOON BEFORE EXITING TO THE EAST.
WITH THE COLD AIR ASSOCIATED WITH THE UPPER LOW...THE INSTABILITY
SHOULD PRODUCE SOME SHOWERS.

ONCE THE UPPER LOW EXITS...HIGH PRESSURE BUILDS IN WITH RISING
HEIGHTS ALOFT FOR WED INTO THURSDAY WITH VFR CONDITIONS EXPECTED.

&&

.MARINE...
AS LOW PRESSURE MOVES THROUGH THE OHIO VALLEY INTO THE MID ATLANTIC
STATES TODAY...A COLD FRONT CONTINUES TO LIFT NE THROUGH THE
CAROLINAS AND WILL PUSH OFF THE VA COAST LATER THIS MORNING.  AS IT
GETS CLOSER...THE GRADIENT WILL TIGHTEN AND THE SE FLOW WILL
INCREASE TO 15 TO 20 KTS WITH GUST TO 25 TO 30 KTS.  ONCE THE FRONT
CROSSES...BETWEEN 18Z AND 20Z...THE WINDS WILL SHIFT TO THE SW AND
SLOWLY WEAKEN TO AROUND 10 TO 15 KTS.  SO HAVE LEFT THE STARTING
TIME FOR THE SMALL CRAFT ADVISORIES UNCHANGED...BUT THE SMALL CRAFT
CONDITIONS WILL PROBABLY NOT DEVELOP UNTIL MID MORNING.

CONDITIONS STILL LOOK LIKE THEY WILL FALL BELOW SCA LEVELS DURING
THE OVERNIGHT HOURS AS THE GRADIENT RELAXES WHILE THE SFC LOW
REORGANIZES.  BUT BY TUESDAY MORNING...AS THE UPPER LOW SLIDE ACROSS
THE REGION WITH COLD AIR ALOFT...THE ATMOSPHERE SHOULD BE COME MORE
UNSTABLE...ALLOWING BETTER MIXING.  THE 950 MB WINDS ARE AROUND 25
KTS IN THE NAM...CLOSER TO 30 KTS IN THE GFS.  THE WINDS SHOULD MIX
DOWN...KICKING UP THE SEAS AS WELL.  SO FOR THAT REASON WILL
CONTINUE THE SCA IN TUESDAY.

BY TUESDAY NIGHT...THE SFC LOW WILL BE MOVING EAST OFF THE NEW
ENGLAND COAST AND THE GRADIENT WILL BEGIN TO RELAX. BUT WITH THE NW
FLOW ON THE BACK SIDE OF THE EXITING LOW...THE WINDS WILL CONTINUE
TO BLOW...JUST BELOW SCA LEVELS.

ON WEDNESDAY...A REINFORCING SHOT OF COOL AIR AND COLD ADVECTION
WILL AGAIN KICK THE NW WINDS UP...WHICH COULD STILL LEAD TO SCA
CONDITIONS INTO WED NIGHT BEFORE HIGH PRESSURE FINALLY BUILDS INTO
THE REGION ON THURSDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT TUESDAY FOR ANZ630>633-654-
     656-658.
     SMALL CRAFT ADVISORY UNTIL 7 PM EDT TUESDAY FOR ANZ650-652.

&&

SYNOPSIS...ALB/CCW
NEAR TERM...ALB/CCW
SHORT TERM...LKB/CCW
LONG TERM...BKH
AVIATION...ESS
MARINE...ESS
Hazardous weather outlook, Mar 22, 6:48 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 AM EDT MON MAR 22 2010

NCZ012-013-030-VAZ060-061-065>068-079-080-087-088-092-231200-
NORTHAMPTON NC-HERTFORD-BERTIE-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-BRUNSWICK-DINWIDDIE-GREENSVILLE-SUSSEX-
SOUTHAMPTON-
748 AM EDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING. SOME OF THE
THUNDERSTORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS TO 50 MPH.

A COLD FRONT CROSSES THE AREA EARLY THIS AFTERNOON WITH WIND
GUSTS OF 35 TO 45 MPH WINDS FOR AN HOUR OR TWO AS IT PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ014>017-031-032-102-VAZ048-049-062>064-069>078-081>086-089>091-
093>098-231200-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-JAMES CITY-
YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
748 AM EDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING INTO EARLY THIS
AFTERNOON. SOME OF THE THUNDERSTORMS MAY CONTAIN SMALL HAIL AND
WIND GUSTS TO NEAR 50 MPH.

A COLD FRONT CROSSES THE AREA LATER THIS AFTERNOON WITH WIND GUSTS
OF 35 TO 45 MPH WINDS FOR AN HOUR OR TWO AS IT PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-654-656-658-231200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
748 AM EDT MON MAR 22 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED .

ANZ650-652-231200-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
748 AM EDT MON MAR 22 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>025-VAZ099-100-231200-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
748 AM EDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS MORNING INTO THE
AFTERNOON. SOME OF THE THUNDERSTORMS MAY CONTAIN SMALL HAIL AND
WIND GUSTS TO NEAR 50 MPH.

COLD FRONT CROSSES THE AREA LATE THIS AFTERNOON WITH WIND GUSTS
OF 35 TO 45 MPH WINDS FOR AN HOUR OR TWO AS IT PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 22, 8:01 AM EST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
901 AM EDT MON MAR 22 2010

VAZ067>071-081>083-089-221515-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-PRINCE GEORGE-
CHARLES CITY-NEW KENT-SURRY-
INCLUDING THE CITIES OF...CREWE...COLONIAL HEIGHTS...RICHMOND...
PETERSBURG...HOPEWELL
901 AM EDT MON MAR 22 2010

...GUSTY WINDS AND LOCALLY HEAVY RAIN MOVING INTO CENTRAL
VIRGINIA THROUGH LATE MORNING...

AN AREA OF SHOWERS...WITH SCATTERED THUNDERSTORMS...WILL MOVE
THROUGH CENTRAL VIRGINIA FROM ABOUT 915 AM TO 1115 AM. THE
SHOWERS AND STORMS WERE MOVING NORTH 40 MPH.

LOCALLY HEAVY RAIN IS EXPECTED WITH THESE SHOWERS AND STORMS. WIND
GUSTS TO 40 TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE A THUNDERSTORM REACHES REACH YOUR
AREA AND REMAIN INDOORS UNTIL THE STORM HAS PASSED.

25
Special weather statement, Mar 22, 9:05 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1005 AM EDT MON MAR 22 2010

VAZ049-062>064-072>078-084>086-221615-
LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-
INCLUDING THE CITIES OF...LOUISA...GOOCHLAND...ASHLAND...
TAPPAHANNOCK
1005 AM EDT MON MAR 22 2010

...GUSTY WINDS AND LOCALLY HEAVY RAIN SPREADING INTO THE AREA...

A LARGE AREA OF SHOWERS...WITH SCATTERED THUNDERSTORMS...WILL MOVE
THROUGH AREAS OF THE MIDDLE PENINSULA...NORTHERN NECK IN EASTERN
VIRGINIA...AND AREAS NORTH OF THE CITY OF RICHMOND THROUGH NOON.
THE SHOWERS AND STORMS WERE MOVING NORTH 40 MPH.

LOCALLY HEAVY RAIN IS EXPECTED WITH THESE SHOWERS AND STORMS. WIND
GUSTS TO 40 TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE A THUNDERSTORM REACHES REACH YOUR
AREA AND REMAIN INDOORS UNTIL THE STORM HAS PASSED.

25
Special weather statement, Mar 22, 10:29 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1129 AM EDT MON MAR 22 2010

VAZ064-221630-
CAROLINE VA-
1129 AM EDT MON MAR 22 2010

...STRONG THUNDERSTORMS MOVING ACROSS CAROLINE COUNTY...

AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES NORTHWEST OF FORT A.P. HILL TO
MILFORD...OR FROM 14 MILES NORTHWEST OF BOWLING GREEN TO MILFORD...
MOVING NORTH AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MILFORD AROUND 1135 AM EDT...FORT A.P. HILL AROUND 1145 AM EDT...
AND PORT ROYAL AROUND 1150 AM EDT.

WIND GUSTS TO 40 MPH...BRIEF TORRENTIAL RAIN...AND SMALL HAIL ARE
EXPECTED WITH THESE STORMS. IF YOU CAN HEAR THUNDER...YOU ARE IN THE
LIGHTNING STRIKE ZONE OF THESE STORMS. SEEK SAFE SHELTER...AND
REMAIN THERE UNTIL WELL AFTER THE STORMS PASS.

WRS
Special weather statement, Mar 22, 11:27 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 PM EDT MON MAR 22 2010

VAZ048-049-061-062-221730-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
1227 PM EDT MON MAR 22 2010

...STRONG THUNDERSTORM MOVING TOWARD FLUVANNA COUNTY...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LAKESIDE VILLAGE...OR ABOUT
8 MILES NORTH OF CUMBERLAND...MOVING NORTH AT 40 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR BREMO BLUFF AT 1230 PM EDT...FORK UNION AT
1240 PM EDT...CARYSBROOK AT 1245 PM EDT...PALMYRA AT 1250 PM EDT...
WILDWOOD AT 1255 PM EDT...ZION CROSSROADS AT 100 PM EDT.

WIND GUSTS TO 40 MPH...HAIL UP TO MARBLE SIZE...AND BRIEF TORRENTIAL
RAIN ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL WELL AFTER THE STORMS HAVE PASSED.

WRS
Special weather statement, Mar 22, 12:18 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
118 PM EDT MON MAR 22 2010

NCZ013-014-030>032-VAZ062>064-070>074-080>083-088-089-092-093-096-
221830-
HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-GOOCHLAND-HANOVER-
CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-SUSSEX-SURRY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
INCLUDING THE CITIES OF...AHOSKIE...EDENTON...GOOCHLAND...
ASHLAND...COLONIAL HEIGHTS...RICHMOND...TAPPAHANNOCK...
PETERSBURG...HOPEWELL...WAKEFIELD...FRANKLIN
118 PM EDT MON MAR 22 2010

...SCATTERED SHOWERS AND THUNDERSTORMS AFFECTING PORTIONS OF
CENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF CENTRAL
AND SOUTH CENTRAL VIRGINIA...AND INTERIOR PORTIONS OF NORTHEAST
NORTH CAROLINA...THROUGH 230 PM. THIS INCLUDES THE RICHMOND AND
TRI CITIES AREAS.

WIND GUSTS TO 40 MPH...HAIL UP TO MARBLE SIZE...AND BRIEF TORRENTIAL
RAIN ARE EXPECTED WITH THE STRONGER STORMS.

DEADLY CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH ANY
THUNDERSTORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL WELL AFTER THE STORMS HAVE
PASSED.

WRS
Special weather statement, Mar 22, 1:01 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
201 PM EDT MON MAR 22 2010

VAZ063-064-071-072-221900-
CAROLINE VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-
201 PM EDT MON MAR 22 2010

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN HANOVER COUNTY...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS OVER EAST HIGHLAND PARK...OR
ABOUT OVER MECHANICSVILLE...MOVING NORTH AT 45 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ASHCAKE AT 205 PM EDT...HANOVER AT 210 PM
EDT...DAWN AT 215 PM EDT...BURRUSS CORNER AT 220 PM EDT...PENOLA AT
225 PM EDT...MILFORD AT 230 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AND OTHER POOR
DRAINAGE AREAS IS ALSO POSSIBLE.

25

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caroline

When
March 22, 1:50 PM EST
Where
Caroline County, 0.54 mi E of Port Royal
Measured
1 in hail
Reported by
Post Office
Coordinates
38.170, -77.190

Quarter size hail was reported in Port Royal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221752.